Thunderstorm Wind, Emmet
- When
- September 9, 5:14 PM EST
- Where
- Emmet County, 2 mi S of Petoskey
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.333, -84.933
Trees down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 9, 2:26 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 326 PM EDT SUN SEP 9 2001 LATEST SURFACE ANALYSIS SHOWED A COMPLEX PATTERN ACROSS THE GREAT LAKES REGION. A COLD FRONT WAS EXTENDING SOUTH THROUGH THE WESTERN GREAT LAKES...ALONG THE SPINE OF LAKE MICHIGAN. A WAVE WAS EVIDENT ALONG THE FRONT IN SOUTHERN LAKE MICHIGAN...WITH A WARM FRONT EXTENDING EAST ACROSS LOWER MICHIGAN. MAIN CONCERNS THIS PACKAGE REVOLVE AROUND PRECIPITATION AND SEVERE WEATHER POTENTIAL UNTIL THIS SYSTEM EXITS THE REGION TONIGHT. 12 MODELS IN GOOD AGREEMENT OVERALL. RUN-TO-RUN CONSISTENCY HAS ALSO BEEN PRETTY GOOD OF LATE. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE. TONIGHT...SURFACE LOW WILL LIFT NORTHEAST INTO ONTARIO TONIGHT... DRIVEN BY A STRONG UPPER WAVE AND THE RRQ OF A 150 KNOT 250 MB JET. THIS FORCING WILL CONTINUE TO PROVIDE SUPPORT FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES TO 2 INCHES WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL. GOOD DIRECTIONAL AND SPEED SHEAR WITH THE APPROACHING LOW AND WARM FRONT SUPPORT SOME SUPERCELL THUNDERSTORM DEVELOPMENT (AND TORNADOES...SEE SPC WATCH 734). PRECIPITATION WILL TAPER OFF OVERNIGHT AS THE UPPER LOW...JET AND SURFACE LOW LIFT INTO CANADA...FOLLOWED BY GOOD DNVA/DRYING. MONDAY...HAVE MAINTAINED A LOW CHANCE OF SHOWERS ACROSS NORTHERN SECTIONS OF FORECAST AREA. ANOTHER SHORT WAVE AND 110 KNOT JET DIVE INTO THE BACK OF THE DEPARTING LARGER UPPER WAVE. THIS SECONDARY WAVE AND JET HAVE TRENDED FURTHER SOUTH THE PAST FEW RUNS...PLACING FAR NORTHERN SECTIONS OF THE REGION IN THE LFQ OF THE JET. OTHERWISE...A GRADUAL DECREASE IN CLOUDS CAN BE EXPECTED AS DRIER AIR AND ANTICYCLONIC FLOW BUILD IN. MONDAY NIGHT THROUGH TUESDAY NIGHT...ZONAL (SLIGHTLY NORTHWEST) FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE WILL BRING DRY AND SLIGHTLY COOLER THAN NORMAL TEMPERATURES TO THE REGION. SOME INCREASE IN CLOUDS IS LIKELY OVERNIGHT TUESDAY AS WE GET ON THE BACK SIDE OF THE SURFACE HIGH AND THE NEXT UPPER WAVE APPROACHES. WEDNESDAY...UPPER WAVE AND ASSOCIATED SURFACE LOW TRACK ACROSS LAKE SUPERIOR DURING THE DAY...ALONG WITH THE BEST MOISTURE. AS THE LOW TRACKS EAST...A TROF/COLD FRONT WILL SWING THROUGH THE STATE. THE TROF/FRONT PASSAGE WARRANT A CHANCE OF SHOWERS AREAWIDE. HOWEVER... THEY WILL LIKELY NOT BE TOO BIG A DEAL AS THE BEST FORCING REMAINS IN CANADA. EXTENDED DISCUSSION...MODELS IN BETTER AGREEMENT TODAY WITH REGARD TO SCENARIO EXPECTED FOR LATE WEEK. MODEST UPPER TROFFING WILL BE ACROSS EASTERN CANADA AND THE NORTHEAST UNITED STATES...WITH A NORTHWEST UPPER FLOW ACROSS THE GREAT LAKES. CANADIAN HIGH PRESSURE WILL BE WELL ESTABLISHED AT THE SURFACE OVER THE GREAT LAKES REGION DURING THIS TIME FRAME. THESE FACTORS WILL COMBINE TO BRING DRY BUT SLIGHTLY COOLER THAN NORMAL CONDITIONS TO THE REGION. FOR SUNDAY... THE OPERATIONAL MRF BRINGS A STRONGER SHORTWAVE TOWARD THE REGION WITH AN ASSOCIATED SURFACE RESPONSE. HOWEVER...THIS APPEARS TO BE AN OUTLIER AT THIS TIME WHEN COMPARED TO THE ENSEMBLES. SO...WILL KEEP SUNDAY DRY AT THIS TIME WITH A WARM UP AND INCREASE IN CLOUDS AS WE GET ON THE BACK SIDE OF THE SURFACE HIGH. .APX...NONE. BAK
MIZ016>036-041-042-100200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 105 PM EDT FRI APR 15 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS PARTS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...NORTHERN LOWER MICHIGAN...PRIMARILY ALONG AND EAST OF A LINE FROM ROGERS CITY TO CADILLAC. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS EXCEEDING 60 MPH. ISOLATED TORNADOES POSSIBLE. * TIME OF SEVERE WEATHER THREAT...3 PM THIS AFTERNOON TO 10 PM TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER MICHIGAN. ROWLEY
MIZ032>036-041-042-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT SUN SEP 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
ROSCOMMON...WEXFORD...GLADWIN...OGEMAW...IOSCO...MISSAUKEE AND
ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.The NCL Michigan radar (KAPX), 50 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees down.
Numerous trees down. Most damage was to Apple and Poplar trees. Some trees fell on homes and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269001, 5269002.